October 9, 2007 at 4:19 pm #16555
mum has been taking this combination for a almost 2 months now. her last couple of doses have caused her white blood cells to drop so she has only received chemo on alternate weeks. she is going to the hospital again on wed for blood tests before she gets another dose. docs talking about reducing her dosage if it is knocking them down so quickly. aside from this, she has had pretty much no side effects.
peter, you spoke about the effect it may have on her hands and feet…… the funny thing is, mum has had psoriasis for years on both the palms of her hands, her feet and parts of her leg. this has now completely cleared up…… very strange indeed.
anyway, hoping the chemo does what it is supposeed too. although, its hard to tell, as mums cancer never showed up in the first place on any scans.
keep up the fight!
cathySeptember 20, 2007 at 6:16 pm #16549
i dont think so. she is on iv once a week and tablets daily. told to take a break from both for the week and then back for tests next week and they will hopefully take up where they left off. not aware of them giving her anything else. they seem pretty adamant that she should not be taking supplements or herbal products during the course of her chemo, incase it interferes with it. is this normal?
thankfully she has had no side effects whatsoever so far. she is so positive all the time, although she prefers to stay a little in the dark when it comes to medical info. i suppose ignorance is bliss in her case!September 20, 2007 at 5:27 pm #16548ara81Participant
I work at a Family Medicine clinic and have been around my mom plenty of times when her white blood cell count was low. Unless you have a fever or symptoms of something else, I think it’s safe to be around her.
I tell you…the weeks where my mom has had to skip treatment from a low white blood cell count were actually a treat. That sounds so odd but it gave her an excuse to take it easy at home and not work her schedule around chemo. In the meantime, are they giving her something to boost her bone marrow?
AbigailSeptember 20, 2007 at 4:04 pm #16547
docs reckon the pain may have been caused by her lifting or other physical activity. she went for her third round of chemo today but her white blood cells were low so she is taking a week off. mum was advised to stey away from anywhere with lots of people as her immune system is very low at the moment. i am a teacher and i’m kinda worried i might bring something home with me when i visit her. should i keep away until it improves?September 18, 2007 at 6:19 pm #16554
so far so good with chemo. mum experiencing no side effects so far. she does have a litlle pain around the area where docs operated. is this normal? is it just as a result of the chemo? will be speaking with docs this week regarding scans etc. many thanks again, cathySeptember 12, 2007 at 9:09 pm #16553
thanks for all the info. will be quizzing doc tomorrow regarding scans and tests. i unfortunately could not go with mum last week for her first chemo so i am not sure regarding her CA19-9 marker. i’ll definitely enquire. i’ll also push for scans, although actual tumor only showed following a combined ultrasound and endoscopy. was wondering on how reliable scans would be on assessing her progress as a result of this.
i’ll keep you posted on what i found out,
many thanks again, cSeptember 12, 2007 at 4:20 pm #16552glightfootMember
I agree with Peter. I usually get scans every 2 months to evaluate the efficacy of the treatment. For her not to get a scan until Christmas seems awfully long.
Regarding the Gemzar, nurses usually tell me the length of time the infusion takes is a factor — most people get less reaction to it if it’s infused over 30 minutes rather than an hour and a half. Personally, I hadn’t notice any difference and I have the long infusion period. But that may be something for you to consider.
GSeptember 12, 2007 at 12:44 am #16551
You never responded concerning the CA19-9 marker. If they, you should be getting copies of all labs & tests, are then the trend may be indicative of how the treatment is working.
A scan after a couple of months isn’t unusual but I would consider 6 months a long time if that is what they are using to evaluate treatment. Every patient and treatment is unique. The other point regarding any imaging is that CC doesn’t always show up well. Solid tumors often do but small secondary ones can, sometimes, be more difficult to identify.
(edit 9/12 as I didn’t type what I meant about scan frequency)September 11, 2007 at 4:24 pm #16550
all is not sa bad as it seems…. my mother misheard doc regarding secondary tumours on the margins. although correct with regards to lymph node involvement and postitive margins. she is nearing the end of her first week of chemo and has thankfully suffered no side effects so far. i am assuming they may rear their ugly head as her treatment continues but so far so good.
docs said they will treat her with this combination until christmas, after which they will do a scan and decide on a further course of action. i am just a little concerned that leaving it for such a long time may mean we do not catch any growth in the cells (if it happens). Should i push to have a scan done sooner? it has now been just over 8 weeks since she had a whipples resection. overall, it will be 6 months before they do another scan?
am i worrying about nothing or should i request a scan sooner than that?
thanks again for your help
cSeptember 5, 2007 at 7:59 pm #16546
she has not started chemo yet, starting tomorrow. one of them will be given over half an hour intra veinously, the other will be tablet form, to be taken daily. unfortunately was not with her when she met with oncologist. have so many questions for him. mum does not really want to know too much about it really. not at the stage where she can discuss it. its only been about 12 weeks since she went to hospital for what she thought was a gallstone. since then she has had the whipples operation and managed to be back on her feet and at home two weeks to the day after her op. hoping her ‘bouncebackability’ stays put for duration of the chemo!September 5, 2007 at 7:38 pm #16545
I assume they are watching her CA19-9 tumor marker. It’s an imperfect measure but I’ve found that the direction of change in the marker seems to be relevant to the cancer.September 5, 2007 at 3:13 pm #16544
we are in ireland and thankfully mum is receiving free medical treatment.
how will we know if the drugs are working if no growths showed up on any scans? is it just a matter of sitting and waiting to see if another tumour pops up elsewhere?September 4, 2007 at 8:52 pm #16543
This is a pretty common cocktail that many patients seem to tolerate reasonably well. I have only had the Xeloda but a couple of things to watch for.
Start now with frequent applications of a good hand cream (I used Bag Balm which was also recommended by my oncologist) on her feet and hands. They will likely become tender and peel.
I found that nausea and stomach upset was helped by frequent use of acid control medication. Different people tolerate different ones better then others. Some, Ranitidine for example, are available over the counter or by prescription. If she has insurance the prescription version may be more cost effective depending on her co-pay. She can also get larger and stronger dosages this way.
Use the ‘search’ function at the top of each page in yellow. You’ll find many hits on this site for both of these chemo drugs. Also, if you are so inclined, the alternatives section has information on things some of us have tried for side effects.
I hope it goes well for her and she gets a good response.
-PeterSeptember 4, 2007 at 7:31 pm #659
my mum was diagnosed with cc at the end of june. She had a resection but doc did his best to get it all. unfortunately she had positive margins, some lymph nodes were affected and there was evidence of secondary tumours developing in the margins also. she has opted to start chemo this week. does anyone know what to expect from this combination? many thanks, this site has been a god send!
- You must be logged in to reply to this topic.